New Mexico, 2024Flash Flooding in New Mexico, September 2, 2024
September 2, 2024 · NWS MAF · 2 events in 2 counties and zones
A slow-moving upper-level low pressure over a stationary frontal boundary helped to generate widespread showers and thunderstorms across the region. Repeated rounds of moderate to heavy rainfall within a tropical airmass caused significant flash flooding across many Permian Basin and Southeast New Mexico areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper-level low pressure over a stationary frontal boundary helped to generate widespread showers and thunderstorms across the region. Repeated rounds of moderate to heavy rainfall within a tropical airmass caused significant flash flooding across many Permian Basin and Southeast New Mexico areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 2, 12:16 PM MST, 11 minutes earlier.
Area forecast discussion, Sep 2, 12:16 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
216 PM CDT Mon Sep 2 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 212 PM CDT Mon Sep 2 2024
Rain continues to be the main feature for the forecast with light
to moderate rain falling nearly areawide this afternoon. Today's
rainfall amounts range from under an inch to over 4 inches with
spots like Andrews(over 4 inches) and Fluvanna (over 6 inches)
seeing the most so far. Marginal instability (between 500-100 J/kg
MUCAPE), divergence aloft, and the front that moved through this
morning will act in concert with the 1.25-1.5" PWATs to keep rain
chances elevated through tonight. Additional rainfall up to an
inch or more can be expected for many spots through tonight and
into tomorrow with locally higher amounts possible that end up
under training showers or under embedded thunderstorms. Lightning,
heavy rain, and gusty winds will be the main concerns with any
thunderstorms. Small hail may be possible, but current environment
(shallow mid-level lapse rates) don't favorably support hail
growth. Flooding of low lying areas/roads will continue to be
likely.
Drier air begins to move into the area during the day tomorrow
and the best rain chances are shifted to the south and southeast
where better moisture and lift will be present. All locations will
still have a chance of at least a trace during the day tomorrow
before chances really taper off from north to south. Temperatures
drop into the 60s for most tonight with the higher elevations
dipping into upper 50s. Rain and clouds will keep temperatures
well below normal for Tuesday with most areas reaching into the
70s before falling back into the 60s Tuesday night.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 212 PM CDT Mon Sep 2 2024
A drier pattern will set in in the wake of the mid/upper trough.
Building geopotential heights over the western CONUS will extend
east into TX and allow for large scale subsidence to set in. This
will reduce rain chances over the area from Wednesday into next
week. Ensembles have backed off on showing development of
troughing over the northern Great Plains and the extended forecast
shows high and low temperatures near to slightly above normal for
early September. Therefore, a comparatively uneventful weather
situation is in store for the end of this week into next week. We
can still expect showers and storms resulting from heating of
elevated terrain over the usual spots of the Davis Mountains into
the Lower Trans Pecos. However, large scale subsidence will
maintain low rain chances for the rest of the area.
Highs remain below average this week into this weekend, rising
from mostly the 70s and 80s on Wednesday into the 80s and above by
Thursday and Friday for most regions, with highs rising into the
90s appearing over larger portions of the Rio Grande basins,
eastern Permian Basin, and up the Pecos River once again next week
as the warming and drying trend continues. NBM has trended lower
by a few degrees for highs this week, but slightly higher with
highs next week. By Monday next week, highs are forecast to be
near to slightly above normal, with 80s, 90s for northeastern
Permian Basin, along the Pecos River, in the basins of western
Culberson County and near the Rio Grande, with 80s in higher
elevations and near triple digit heat along the Rio Grande. Lows
will be near normal with 60s, 50s over higher elevations and
northern Lea County, and lows only falling into the 70s and above
over Terrell County into the Big Bend. Light winds and easterly
flow will keep dew point temperatures in the 50s and 60s into this
weekend before dew point temperatures begin to fall into the 50s,
40s over westernmost regions both during the day and night as
drier air moves in from the north and west. Despite the relatively
meager warm up, lowering dew point temperatures next week, and
beginning of meteorological fall on September 1, we still cannot
say we have seen the last of summer heat this year.
&&
.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Mon Sep 2 2024
Numerous showers continue to move through the area and will be a
fixture into tonight. CIG/VIS will bounce from MVFR/IFR at times
before settling more towards IFR this evening. TS will be possible,
but not currently included due to low confidence on timing and
location.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 65 73 65 80 / 90 80 30 30
Carlsbad 61 75 61 80 / 40 30 10 20
Dryden 68 79 68 81 / 70 60 60 50
Fort Stockton 64 73 64 79 / 80 70 40 50
Guadalupe Pass 57 69 58 76 / 50 30 10 20
Hobbs 60 73 60 80 / 50 40 10 20
Marfa 60 73 59 77 / 60 40 20 50
Midland Intl Airport 64 73 65 79 / 80 70 30 30
Odessa 65 73 66 79 / 80 60 30 30
Wink 65 76 65 82 / 70 60 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...93
LONG TERM....94
AVIATION...93
Hazardous weather outlook, Sep 2, 12:19 PM MST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
219 PM CDT Mon Sep 2 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
219 PM CDT Mon Sep 2 2024 /119 PM MDT Mon Sep 2 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Flash flooding is possible in areas of heavier showers and storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Lea
- When
- September 2, 12:27 PM MST to 1:27 PM MST
- Where
- Lea County, 2.06 mi NE of Lovington Arpt to 3.09 mi WSW of Lovington
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.969, -103.372
Curb to curb street flooding in portions of Lovington.
Flash Flood, Eddy
- When
- September 2, 1:15 PM MST to 2:15 PM MST
- Where
- Eddy County, 1.59 mi ENE of Artesia Arpt to 1.19 mi SE of Artesia Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.856, -104.444
Report shows Eagle Draw water crossings of roads are closed in Artesia.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 2, 2024$635,000 · 22 events
- Flash Flooding and Flood in Puerto Rico, September 2, 2024$5,000 · 7 events
- Damaging Winds in Idaho, September 2, 202458 kt wind · 6 events
- Damaging Winds in Nevada, September 2 to 3, 202461 kt wind · 3 events
- Flash Flooding in New Mexico, September 2, 20242 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 2, 20242 events
- Heavy Rain in Florida, September 2, 20242 events
- High Wind in California, September 2, 202457 kt wind · 2 events
- Hail and Damaging Wind in Montana, September 2 to 3, 20241 in hail · 2 events
- Flash Flood in Texas, September 2, 20241 event
- High Wind in Washington, September 2, 202453 kt wind · 1 event
- High Wind in Nevada, September 2, 202456 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202576, 1202577.